Holiday tribulations

hi thought I'd share my holiday tribulations. We're in a lovely one storey cottage on the island of Arran. Everything carefully chosen so as not to cause problems, a fabulous view everything just wonderful. Including unfortunately for me, the weather!

Now I know that the methotrexate makes me photosensitive as I had a very bad reaction about 8 years ago and have managed to keep clear of problems since. But I sat with a shady hat on near the sea yesterday and the glare must've set off the reaction. A fiery prickly swollen face. Had to go to the local doctor - wonderful nhs, she fitted me out with antihistamine and steroid cream, and suggested factor 50 nextvtime I venture outside!

so I'm very sorry for myself and hope that none of you will have a similar experience

Cathie

9 Replies

oldestnewest
  • Factor 50 is a sort of chemical bhurka

  • Hi Cathie, hope you are now feeling better. Prickly Heat really is a no no. Fortunately, the MTX doesn't seem to make me photosensitive but I rarely sit out in the sun and when I do I am well covered up + hat. Having had cancer and radiotherapy I have to be careful anyway in the sun because of the problems of burning the area concerned. I agree Factor 50 is a chemical Burka - I had to use it when went to Egypt to recover from cancer op. But at least it kept me protected. Sounds like you had very good experience with the local doctor. Take care. LavendarLadyxx

  • hi Cathie

    yes I get a reaction to MTX in the sun but nothing as bad as yours, interestingly I have just read an article on rickets coming back into our lives. As we are all told to cover up etc and children must have hats on and factor 50 suncream, it seems that this protection combined with the fact that children don't go out as much as they did, games and TV being the main culprit; our little ones are suffering a lack of vitamin D which is what the sun gives us. So my point don't cover so much that you might suffer a lack of this vitamin, howether it can be found in yeast but not in marmite!lol

    Also this article says that 90% of the population by the time Easter is with us have a depleted vitamin D deficiancy, and if you have an arthritic condition it may be useful to have your levels checked next time you have your regular bloods done. By the way the article is in the Candis charity magazine July 11 edition. I've had this little booklet every month since 1973, and I'm not sure how and if I could stop it, as it provides such a wealth of support to UK charities.

    I hope you enjoy the rest of your break

    xTx

  • Hi Cathie,

    I've become increasingly photo sensitive with various meds - steroids, Mtx and Leflunomide. I use Factor 50 but find that I've got a red rash through my clothes this year. had been confining the Factor 50 to exposed bits. I now have patchy pigmentation and a lot of the red marks that denote sun damage on my face and neck. You can have them lasered away but not sure it's worth it as more appear all the time! Using a foundation with good coverage and fake tan (the gradual everyday type) works for me:-)

    I'm out in all weathers with the dogs and found that I got 'sun bites' in the very cold winter weather last year - when it was also bright and sunny - so I'm using high factor creams on my face and neck all year round now:-(

    My arms aren't badly affected just lots of freckles/ brown spots so i tend to leave them less protected to get my Vitamin D fix :-)

    Did you see the 'Burkinin' photos - as well as for modesty it's being used for people who want the warmth of the sun but not have the side effects. Not flattering for us 'steroid dames' methinks - I would probably resemble a baby hippo, but it would clear the pool:-)

    Glad you got some prompt medical attention - hope it settles soon.

    Cece x

  • That burkini! A wet suit would be worse though. No but I need floaty robes and head/ face covering

  • prickily heat is in fact an allergic.. photosensitive reaction to the sun. I had years ago pre RA by going to a hot country in july .. silly idea. was forced to wear trousers and long sleeved clothing and keep out of the sun.. methotrexate can cause photosensitivity in a few people .. but sun isnt on the official counselling list as it is quite rare.. no consultation if you are one of the few with increased photosensivity

  • Trust me to get rare reaction in an extreme way. I'm afraid I don't draw any lessons to share with you all except to stay in the shade if you ever think you might b e reacting and not to forget about glare that's whats done it for me.

    This is now the sixth day of my reaction and my exposed bits are still angry.

    Cloud and rain forecast for tomorrow yippee

    It's a lovely island and there are quite a few accessible walks on the level.

  • Sorry is is nasty I had it pre ra/ diagnosis by goiing to former yugo.. now croatita. dalmatia in july 40 plus centigrade and its not nice!!( never been abroad in july since!) antihistamine tabs. cover up.. and in your case hydrocotisone cream.. be very careful if you are using that on your face??!!. minimal use only !..and scotland isnt famed for its tropical temps.. If you have red hair,, pale .. skin. ie celtic colouring your skin is more sensitive..metho can cause it but rare,.. but I had a rare reaction red pin prick rash on hands on arms.. side effects lists are long to cover rare reactions.. if you study the list.. the rarer ones are always listed last.

    The rheum dept shouldnt refuse your treatment but you could mention it!!. no if your reaction had been caused by the ant tnf.. they would be very cautious ,

  • Thanks. These things are tricky aren't they. It's subsided a bit today and I'm praying for rain. But I might seek advice on the light sensitivity im happy to cover up with factor 50. It's impossible to know what's causing it but it's my mtxate night tonight so if I erupt I'll know it's that.

    Wish I did have red-haired Celtic colouring am light brown but have Celtic temperament and am known for throwing things around. Would like to wrap up our ra and toss it into the Atlantic.

    Xx c

You may also like...